Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Kansas City, MO

May 4, 2003Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2003, 6:19 PM CDT for Jackson County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 6:19 PM CDT (23:19 UTC)
Expired
May 4, 2003, 7:15 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Jackson County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
841 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KEAX 042319
SVREAX
MOC095-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GRANDVIEW...OR 14 MILES EAST OF OLATHE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAYTOWN...LEES SUMMIT BY 630 PM CDT.
   KANSAS CITY BY 635 PM CDT.
   LAKE LOTAWANA...LONE JACK BY 640 PM CDT.
   BLUE SPRINGS...INDEPENDENCE BY 645 PM CDT.
   GRAIN VALLEY BY 650 PM CDT.
   BUCKNER BY 700 PM CDT.

THE TOWNS OF UNITY VILLAGE AND LAKE TAPAWINGO ARE ALSO IN THE PATH OF
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3892 9462 3884 9448 3886 9415 3915 9413
          3919 9427 3912 9457

$$


DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:30 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 4, 3:30 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN MAY 4 2003

ONGOING TSRA ACTIVITY ACROSS CWA IS RIGHT ON TARGET WITH CURRENT
FCST.  AS DRY LINE AND CENTER OF THE LOW MOVE EAST...SHOULD SEE
ACTIVITY MOVE PRETTY FAST.  AM EXPECTING ONLY SCATTERED ACTIVITY IN
WESTERN COUNTIES AFTER 00Z...AND OUT OF CWA COMPLETELY AROUND 06Z.
WHAT ACTUALLY HAPPENS WITH THIS SYSTEM IS A BIG PLAYER IN NEXT
SEVERAL DAYS FORECAST.  UPPER LOW BECOMES NEARLY STATIONARY ACROSS
THE NORTHERN PLAINS...WITH FRONT WOBBLING ACROSS THS AREA THROUGH
TUESDAY.  HOWEVER...HAVE NOT INCLUDED ANY RAIN CHANCES THROUGH WED.
SOUNDINGS SHOW RELATIVELY DRY AIR ADVECTING INTO THE AREA. BY
WEDNESDAY...SOUTHERN STREAM TAKES OVER WITH NUMEROUS LITTLE WAVES
MOVING THROUGH JUST SOUTH OF CWA.  BY WED AFTERNOON...SURFACE FRONT
SETS UP JUST SOUTH OF CWA AND AM EXPECTING SOME OVERRUNNING TSRA
THROUGH THE OVERNIGHT.  THIS FRONT MOVES NORTH DURING THE DAY ON
THURSDAY.  THIS IS A BIT OF A MODEL CHANGE FROM YSTDY/S RUNS...BUT
WITH HPC/S BLESSING HAVE INTRODUCED POPS OFF AND ON THROUGH THE
REMAINDER OF THE EXTENDED.  UNSETTLED WEATHER PATTERN WILL KEEP
SURFACE FRONT/OUTFLOW BOUNDARIES MEANDERING AROUND THE CWA.   WILL
TRY TO KEEP SATURDAY DRY DUE TO NEXT LOW SETTING UP TO THE
WEST...BUT THIS MAY NEED TO BE ADDED IN FUTURE SHIFTS.

LVQ

1010AM...
UPDATED FORECASTS TO REMOVE LAST OF WATCH.  ALSO ADDED ISOLATED
TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST
AREA TODAY.

PC

215 AM...
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...

FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.

EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.

NRR

345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.

MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.

OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO.  META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.

ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 4, 12:45 PM CDT, 5 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SUN MAY 4 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR
TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY.  THE THREATS OF
TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING
STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE
REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE
EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL
MOVE INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK.
THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF
LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL
BOUNDARIES.  AT THIS TIME...MODELS INDICATE THAT SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, May 4, 5:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MOSBY                     MO   TORNADO
05/04/03   CLAY                           TORNADO REPORTED JUST
                                          SOUTH OF MOSBY.

0518 PM    MISSOURI CITY             MO   TORNADO
05/04/03   CLAY                           TORNADO REPORTED WEST
                                          OF MISSOURI CITY ON
                                          NEBO HILLS ROAD.

0525 PM    MOSBY                     MO   1.75 INCH HAIL
05/04/03   CLAY
Local storm report, May 4, 5:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    LAWSON                    MO   1.75 INCH HAIL
05/04/03   RAY                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 6:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    RAYVILLE                  MO   1.75 INCH HAIL
05/04/03   RAY                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 6:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    KINGSVILLE                MO   .88 INCH HAIL
05/04/03   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 6:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    3 N GARDEN CITY           MO   TORNADO
05/04/03   CASS                           TORNADO REPORTED BY HAM
                                          RADIO OPERATOR 2 TO 3
                                          MILES NORTH OF GARDEN
                                          CITY.

0610 PM    STANLEY                   KS   .75 INCH HAIL
05/04/03   JOHNSON
Local storm report, May 4, 6:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    3 N GARDEN CITY           MO   TORNADO
05/04/03   CASS                           TORNADO REPORTED BY A
                                          TRAINED SPOTTER 2 TO 3
                                          MILES NORTH OF GARDEN
                                          CITY.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:57 AM CDTSevere Thunderstorm WarningEAXBates33 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningEAXAndrew53 min
May 4, 3:43 PM CDTTornado WarningEAXBuchanan62 min
May 4, 3:50 PM CDTTornado WarningEAXPlatte55 min
May 4, 4:18 PM CDTSevere Thunderstorm WarningEAXChariton, Randolph57 min
May 4, 4:21 PM CDTTornado WarningEAXJackson54 min
May 4, 4:26 PM CDTTornado WarningEAXClay, Clinton64 min
May 4, 4:31 PM CDTTornado WarningEAXPlatte59 min
May 4, 4:59 PM CDTTornado WarningEAXCass61 min
May 4, 5:03 PM CDTTornado WarningEAXRay57 min
May 4, 5:06 PM CDTTornado WarningEAXClay, Clinton24 min
May 4, 5:16 PM CDTTornado WarningEAXJackson44 min
May 4, 5:21 PM CDTTornado WarningEAXBates24 min
May 4, 5:22 PM CDTTornado WarningEAXClay38 min
May 4, 5:46 PM CDTTornado WarningEAXCass44 min
May 4, 5:47 PM CDTSevere Thunderstorm WarningEAXNodaway28 min
May 4, 5:53 PM CDTTornado WarningEAXRay37 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningEAXAtchison50 min
May 4, 6:10 PM CDTTornado WarningEAXJohnson65 min
May 4, 6:12 PM CDTTornado WarningEAXCarroll63 min
May 4, 6:17 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway43 min
May 4, 6:34 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.